Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 4, NWS Miami, FL

March 3, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Mar 3, 2011, 11:07 PM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2011, 11:07 PM EST (04:07 UTC)
Expired
Mar 5, 2011, 4:00 AM EST
In force
29 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WHUS42 KMFL 040407
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
1107 PM EST THU MAR 3 2011

...HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES OF
SOUTH FLORIDA THROUGH FRIDAY...

FLZ168-172-173-050000-
/O.NEW.KMFL.CF.S.0004.110304T0407Z-110305T0900Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
1107 PM EST THU MAR 3 2011

STRONG EAST TO NORTHEAST WINDS...SUSTAINED AROUND 20 MPH WITH
SOME HIGHER GUSTS...WILL RESULT IN A HIGH RISK OF DANGEROUS RIP
CURRENTS ALONG THE ATLANTIC COAST BEACHES OF PALM BEACH, BROWARD,
AND MIAMI DADE COUNTIES THROUGH FRIDAY. THE THREAT FOR RIP
CURRENTS WILL LIKELY REMAIN ELEVATED THROUGH THE WEEKEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 3, 9:03 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 3, 9:03 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
903 PM EST THU MAR 3 2011

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES THROUGH AT LEAST FRIDAY...
...POSSIBLE HIGH SURF ADVISORY EAST COAST BEACHES ON FRIDAY...

.UPDATE...
STRONG HIGH PRESSURE WILL REMAIN OVER THE MID ATLANTIC STATES
TONIGHT INTO FRIDAY...AS A STATIONARY FRONT CONTINUES TO SLOWLY
DISSIPATE OVER THE CARIBBEAN SEA. THIS WILL KEEP THE VERY TIGHT
PRESSURE GRADIENT GOING OVER SOUTH FLORIDA TONIGHT INTO FRIDAY.
SO THE BREEZY TO WINDY EASTERLY WINDS WILL CONTINUE ALONG THE EAST
COAST METRO AREAS TONIGHT...AND THEN OVER ALL OF THE CWA ON
FRIDAY. AT THE SAME TIME...THERE COULD ALSO BE A FEW SPRINKLES
THAT DO MOVE ONSHORE ALONG THE EAST COAST METRO AREAS TONIGHT INTO
FRIDAY. SO WILL CONTINUE THE BREEZY TO WINDY WORDING ALONG THE
WITH SLIGHT CHANCE OF SPRINKLES FOR THE EAST COAST AREAS TONIGHT
INTO FRIDAY...AND THE BREEZY TO WINDY CONDITIONS FOR REST OF THE
CWA ON FRIDAY.

.MARINE...
THE EASTERLY WINDS OF 20 TO 25 KNOTS WILL CONTINUE TO AFFECT THE
SOUTH FLORIDA WATERS TONIGHT INTO FRIDAY. AT THE SAME TIME...A
NORTHEAST SWELL OF 2 TO 4 FEET WILL CONTINUE TO AFFECT PALM BEACH
WATERS TONIGHT BEFORE INCREASING TO 3 TO 5 FEET FRIDAY AFTERNOON
INTO FRIDAY EVENING. THE NORTHEAST SWELL WILL ALSO WORK DOWN THE
EAST COAST OF SOUTH FLORIDA ON FRIDAY AND BY FRIDAY EVENING BE 2
TO 4 FEET IN THE ATLANTIC WATERS OF MIAMI-DADE COUNTY.

THE SEAS ATLANTIC WATERS WILL BUILD FROM 6 TO 8 FEET NEAR-SHORE
TONIGHT TO 7 TO 9 FEET FRIDAY AFTERNOON/EVENING...WITH THE GULF
STREAM SEAS BUILDING FROM 7 TO 9 FEET TONIGHT TO 10 TO 12 FEET
FRIDAY AFTERNOON/EVENING. AT THE SAME TIME...THERE WILL ALSO BE A
NEW MOON GOING ON WHICH TILL ALSO HELP TO INCREASE THE BREAKERS ON
FRIDAY. THEREFORE...A HIGH SURF ADVISORY COULD BE ISSUED FOR THE
PORTIONS OR ALL OF THE EAST COAST BEACHES OF SOUTH FLORIDA FOR
FRIDAY IF LATER FORECAST MODELS CONTINUE TO SHOW THESE WIND SPEEDS
AND SEAS.

THE SEAS IN THE GULF SIDE OF SOUTH FLORIDA WILL ALSO BE 2 TO 4
FEET NEAR-SHORE UP TO 7 FEET OFFSHORE LATE TONIGHT INTO FRIDAY.

SO WILL CONTINUE THE SCA FOR ALL OF SOUTH FLORIDA WATERS TONIGHT
IN THE CWF ALONG WITH THE HIGH RISK OF RIP CURRENTS FOR THE EAST
COAST BEACHES OF SOUTH FLORIDA. IN THE EVENING HWO PACKAGE WILL
ALSO MENTION THE POSSIBILITY OF A HIGH SURF ADVISORY FOR FRIDAY
FOR PORTIONS OR ALL OF THE EAST COAST BEACHES OF SOUTH FLORIDA.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 532 PM EST THU MAR 3 2011/

AVIATION...
VFR THRU PD ALL TERMINALS. HI PRES CENTERED OVR NEW ENGLAND WL MOV
E INTO THE ATLC BUT THE HI PRES GRAD OVR S FLA WL NOT CHG OVR THE
NXT 24 HRS AND WL REMAIN HIGH. SFC WNDS E 12-14G16-20KTS E COAST
AND AT KAPF ENE 8-10KTS. AFT 13Z E COAST SFC WND E 13-16G25KTS AND
AFT 14Z AT KAPF SFC WND E 12-14G20 KTS. STRAY SHRA PSBL E COAST
BUT NOT IN TAFS ATTM. SKY COND E COAST FEW-SCT020-25 SCT-BKN040
-060. AT KAPF SKC-FEW040-060.

&&

PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE KEY WEST FL/

.HIGH RIP CURRENT THREAT EXPECTED AGAIN FRIDAY ALONG ATLANTIC BEACHES...

DISCUSSION...
STRONG HIGH PRESSURE OVER THE CAROLINAS DOMINATES THE WEATHER
PATTERN ACROSS SOUTH FLORIDA. A TIGHT PRESSURE GRADIENT WILL KEEP
BREEZY CONDITIONS ALONG THE SOUTHEAST FLORIDA COASTAL AREAS
OVERNIGHT...WITH ANOTHER ROUND OF BREEZY CONDITIONS THROUGHOUT
SOUTH FLORIDA ON FRIDAY. STRONG EAST WINDS IN THE LOWER
TROPOSPHERE WILL CONTINUE THROUGH SATURDAY...WITH GUIDANCE
INDICATING ONLY A MODEST INCREASE IN MOISTURE BELOW 850 MB.
ISOLATED FAST-MOVING LIGHT RAIN SHOWERS WILL BE POSSIBLE ACROSS
THE ATLANTIC COASTAL COUNTIES TONIGHT AND ONCE AGAIN FRIDAY NIGHT.
NEAR-NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE INTO THE
WEEKEND. THE MAIN STORY WILL BE THE SIGNFICANTLY ELEVATED RIP
CURRENT THREAT THROUGH THE EARLY HALF OF THE WEEKEND.

HIGH PRESSURE WILL RETREAT SATURDAY NIGHT AND SUNDAY AS A WEAK
COLD FRONT PUSHES INTO CENTRAL FLORIDA BY SUNDAY AFTERNOON. THE
APPROACH OF THE UPPER SUPPORTING TROUGH PROVIDES A PERIOD OF
ISENTROPIC LIFT LATE SATURDAY THROUGH EARLY SUNDAY...BUT IT MAY
TAKE ALL OF SATURDAY NIGHT TO MOISTEN UP THE MID LEVELS. HIGH
PRESSURE REBUILDS BY TUESDAY WITH THE MID WEEK FEATURING
INCREASING EASTERLY WINDS AND CONTINUED NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPERATURES.

AVIATION...
ISSUED AT 1804Z...VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS
THROUGH FRIDAY 18Z...STRONG SURFACE PRESSURE GRADIENT WILL
CONTINUE TO PROVIDE EASTERLY WINDS BETWEEN 15 AND 20 KNOTS WITH
GUSTS TO AROUND 25 KNOTS THIS AFTERNOON. A SLIGHT WEAKENING OF
WINDS IS POSSIBLE OVERNIGHT WITH WEAK RADIATIONAL COOLING BEFORE
GUSTY CONDITIONS RESUME FRIDAY MORNING. A PASSING ISOLATED SHOWER
MAY PRODUCE BRIEF MVFR CIGS BUT OTHERWISE EXPECT SCT TO PERIODIC
BKN SKY COVERAGE WITH PASSING STRATOCU BETWEEN 4 AND 6 KFT.

MARINE...
STRONG HIGH PRESSURE TO OUR NORTH WILL MAINTAIN GUSTY EAST WINDS
AND HAZARDOUS CONDITIONS FOR SMALL BOATS. SMALL CRAFT ADVISORIES
WILL CONTINUE FOR ALL SOUTH FLORIDA COASTAL WATERS AND THE LAKE
THROUGH FRIDAY EVENING. THE STRONG EAST WINDS WILL MAINTAIN
ATLANTIC SEAS OF 8 TO 10 FEET WITHIN THE GULF STREAM NORTH OF
DEERFIELD BEACH. NORTH TO NORTHEAST SWELLS OF 2 TO 4 FEET CAN BE
EXPECTED WITH DOMINANT PERIODS 5 TO 6 SECONDS. THE HIGH PRESSURE
WEAKENS WITH A WEAK COLD FRONT APPROACHING THE COASTAL WATERS
SUNDAY NIGHT. WINDS WILL DECREASE OUT OF THE SOUTHEAST AND
SOUTH...THEN BECOMING WESTERLY BY SUNDAY NIGHT. HIGH PRESSURE
REBUILDS WITH NORTHEAST WINDS PICKING UP CLOSE TO 15 KNOTS BY
TUESDAY NIGHT.

FIRE WEATHER...
FOR FRIDAY...RELATIVE HUMIDITY VALUES BETWEEN 35-40 PERCENT ALONG
WITH WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH ARE EXPECTED
BY AFTERNOON OVER THE WESTERN SECTIONS OF OUR AREA. HENCE...LATER
SHIFTS WILL HAVE TO DECIDE WHETHER A RED FLAG WATCH/WARNING WILL BE
NECESSARY. THEREAFTER...MOISTURE WILL GRADUALLY BE ON THE INCREASE
ESPECIALLY THIS WEEKEND AS THE FLOW TURNS SOUTHEAST TO SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  67  78  65  79 / 10 10 20 20
FORT LAUDERDALE  68  78  69  78 / 10 10 20 20
MIAMI            68  79  67  79 / 10 10 20 20
NAPLES           58  84  59  83 / -  10 -  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR BISCAYNE BAY-
     COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
     20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL OUT 20 NM-LAKE OKEECHOBEE-WATERS FROM DEERFIELD BEACH TO
     OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL
     WATERS OF THE BAHAMAS-WATERS FROM JUPITER INLET TO
     DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR COASTAL WATERS
     FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-COASTAL
     WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
     GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 3, 9:19 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
919 PM EST THU MAR 3 2011

FLZ063-066>075-168-172>174-041730-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
919 PM EST THU MAR 3 2011

...HIGH RISK OF DANGEROUS RIP CURRENTS EAST COAST BEACHES THROUGH WEEKEND...
...HAZARDOUS SEAS ATLANTIC AND OFFSHORE GULF WATERS THROUGH FRIDAY...
...POSSIBLE HIGH SURF ADVISORY EAST COAST BEACHES ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: STRONG EAST WINDS WITH FREQUENT HIGHER GUSTS WILL
RESULT IN A HIGH RISK OF DANGEROUS RIP CURRENTS ALONG THE ATLANTIC
BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES TONIGHT.

WIND: STRONG EAST WINDS OF 20 TO 25 KNOTS WITH SOME OCCASIONAL HIGHER
GUSTS WILL AFFECT THE ATLANTIC WATERS, THE OFFSHORE GULF WATERS AND
THE LAKE OKEECHOBEE TONIGHT.

WAVES: SEAS IN THE GULF STREAM WILL BE UP TO 10 FEET WHILE SEAS IN
THE OFFSHORE WATERS GULF OF MEXICO OFF OF COLLIER COUNTY WILL BE UP
TO 7 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EAST WINDS OF 20 TO 25 MPH, NORTHEAST SWELLS OF 2 TO 4 FEET EXCEPT
3 TO 5 FEET IN PALM BEACH WATERS, AND A NEW MOON PHASE WILL LEAD
TO SEAS OF 7 TO 9 FEET WITH POSSIBLE BREAKERS OF 8 TO 10 FEET
ALONG THE BEACHES OF SOUTH FLORIDA. IF THESE TRENDS CONTINUE, THEN
A HIGH SURF ADVISORY WILL MORE LIKELY BE NEEDED FOR PORTIONS OR
ALL OF THE EAST COAST BEACHES OF SOUTH FLORIDA FOR FRIDAY AND
FRIDAY NIGHT.

THE HIGH RISK OF DANGEROUS RIP CURRENTS WILL ALSO CONTINUE ALONG
THE ATLANTIC COAST THROUGH THE WEEKEND DUE TO INCREASING NORTHEAST
TO EAST WINDS. IN FACT, STRONG RIP CURRENTS ARE FORECAST TO
DEVELOP GIVEN THE EXPECTED PERSISTENCE OF THE STRONG ONSHORE WIND
FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.